Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS El Paso, TX

May 25, 2003Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at May 25, 2003, 12:04 PM MDT for Otero County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 12:04 PM MDT (18:04 UTC)
Expired
May 25, 2003, 12:45 PM MDT
In force
41 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3068 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 251804
SVRELP
NMC035-251845-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1203 PM MDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN OTERO COUNTY IN NEW MEXICO

* UNTIL 1245 PM MDT

* AT 1154 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MAYHILL...OR ABOUT 26 MILES EAST OF   
ALAMOGORDO...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...RURAL EAST 
CENTRAL OTERO COUNTY AT 1220 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN 
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LOCALIZED 
FLOODING OF STREAMS AND DRAINAGES IS POSSIBLE. 

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3296 10565 3276 10563 3278 10513 3303 10516

$$

LUNDEEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:45 AM MDT, 9 hours 19 minutes earlier.

Area forecast discussion, May 25, 2:45 AM MDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
245 AM MDT SUN MAY 25 2003

SYNOPSIS...
AN UPPER LOW WILL MOVE TO NORTHERN MEXICO TODAY ALLOWING MUCH OF THE
HIGH CLOUDINESS TO DISSIPATE. THE ATMOSPHERE IS STILL UNSTABLE AND
MOIST ENOUGH FOR A FEW AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE
SACRAMENTO MOUNTAINS AND HUDSPETH COUNTY OF WEST TEXAS. RIDGING ALOFT
BUILDS OVER THE FOUR CORNERS TUESDAY AND THE ATMOSPHERE BECOMES MORE
UNSTABLE AND MOIST OVER ALL THE BORDERLAND...GIVING THE AREA A SLIGHT
CHANCE OF THUNDERSTORMS. THE SLIGHT CHANCE OF THUNDERSTORMS WILL
CONTINUE EACH DAY THROUGH THE COMING WEEKEND. TEMPERATURES WILL
REMAIN AT OR SLIGHTLY ABOVE NORMAL.

DISCUSSION...
UPPER LOW JUST SOUTH OF TUCSON WILL CONTINUE INTO NORTHERN MEXICO
THIS AFTERNOON. NICE DRY SLOT MOVING OVER AREA AND IS GRADUALLY
CLEARING MID AND HIGH CLOUDS OUT. SHOULD BE MOSTLY CLEAR TODAY EXCEPT
FOR THE FAR EASTERN CWA WHERE ONCE AGAIN THE ATMOSPHERE IS MOST
UNSTABLE AND MOIST...GOOD FOR A FEW THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.

UPPER RIDGE BUILDS IN OVER THE FOUR CORNERS REGION MONDAY. THIS WILL
ALLOW A SLOW WETTING AT THE LOW LEVELS FROM EAST TO WEST MONDAY AND
TUESDAY. STILL LOOKS LIKE ISOLATED THUNDERSTORMS CAN MAKE IT ONLY AS
FAR WEST AS THE RIO GRANDE VALLEY MONDAY. GFS SHOWS MINOR EAST PUSH
AT THE SURFACE MONDAY WITH A BIT STRONGER PUSH ON TUESDAY...WHILE THE
ETA ONLY SHOWS MUCH OF A PUSH ON TUESDAY. WILL CONTINUE PREVIOUS
TREND OF BROAD SCALE LOW POPS FOR TUESDAY THROUGH SATURDAY. GFS SHOWS
UPPER RIDGE BUILDING HIGH CENTER OVER NORTHERN HALF OF NEW MEXICO
THURSDAY AND FRIDAY...WHICH COULD POSSIBLY CAP MUCH OF THE
CONVECTION...BUT FOR NOW WILL NOT DEAL WITH THAT SCENARIO.

PRELIMINARY NUMBERS...

EL PASO               UU 094/065 090/063 088 00121
ALAMOGORDO            UU 093/061 089/059 087 00121
LAS CRUCES            UU 093/064 089/062 087 00121
CLOUDCROFT            UU 070/041 065/037 061 11222
TRUTH OR CONSEQUENCES UU 091/060 087/058 085 00001
SILVER CITY           UU 086/051 083/049 082 00002
DEMING                UU 093/059 089/057 087 00001
LORDSBURG             UU 093/059 089/057 087 00001
SIERRA BLANCA         UB 092/061 088/059 086 11122

.ELP...NONE

17 HEFNER
Hazardous weather outlook, May 25, 6:05 AM MDT, 5 hours 59 minutes before
NMZ022>025-030>032-TXZ055-056-251600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
605 AM MDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME...THOUGH A FEW
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN THE EASTERN PORTION OF
THE FORECAST AREA...MAINLY OVER THE SACRAMENTO MOUNTAINS. THESE
STORMS COULD PRODUCE BRIEF HEAVY RAINS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...
GENERALLY NO HAZARDOUS WEATHER EXPECTED...THOUGH A FEW THUNDERSTORMS
ARE POSSIBLE FROM THE RIO GRANDE VALLEY EASTWARD ON MONDAY...AND
THEN AREA WIDE TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SERVICES ARE NOT ANTICIPATED FOR TODAY.

In the hours before

Special weather statement, May 25, 11:17 AM MDT, 47 minutes before
NMZ024-025-TXZ056-252315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1117 AM MDT SUN MAY 25 2003

MOIST AND UNSTABLE CONDITIONS WILL MAKE STRONG THUNDERSTORMS
POSSIBLE OVER EASTERN PORTIONS OF OTERO AND HUDSPETH COUNTIES THIS
AFTERNOON AND EARLY EVENING.  THUNDERSTORMS HAVE ALREADY FORMED OVER
THE SOUTHERN SACRAMENTO MOUNTAINS.  NATIONAL WEATHER SERVICE RADAR
INDICATED LITTLE MOVEMENT WITH THESE STORMS.  PERIODS OF BRIEF HEAVY
RAIN...SMALL HAIL...AND WIND GUSTS TO 50 MPH ARE POSSIBLE FROM THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LUNDEEN

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.